Hail, Schoolcraft
- When
- September 12, 4:30 PM EST to 4:32 PM EST
- Where
- Schoolcraft County, 1.38 mi N of Hiawatha
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.120, -86.270
A strong cold front moving through Upper Michigan produced thunderstorms and large hail north of Manistique on the afternoon of the 12th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A strong cold front moving through Upper Michigan produced thunderstorms and large hail north of Manistique on the afternoon of the 12th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 12, 3:29 PM EST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 429 PM EDT SUN SEP 12 2010 .SHORT TERM /THROUGH MONDAY AFTN/... MAIN FORECAST CONCERNS DURING THIS PERIOD ARE INITIAL SHOWER AND THUNDERSTORMS POTENTIAL THE REMAINDER OF THIS AFTERNOON. S/W VORT MAX NOTED IN LATEST MSAS/WV IMAGERY IS MOVING INTO WESTERN LAKE SUPERIOR AND IS PROGGED TO MOVE THROUGH UPPER MICHIGAN BY EARLY THIS EVENING. GIVEN STEEP LAPSE RATES ALOFT...THE POTENTIAL REMAINS FOR SHOWERS AND THUNDERSTORMS...AND GIVEN THE LOW FREEZING LEVELS AND DRIER LOW LEVELS...SMALL HAIL AND GUSTY WINDS ARE THE PRIMARY THREAT. LATEST RUC ANALYSIS SHOWS BEST INSTABILITY IS FAVORED OVER THE SOUTH CENTRAL AND EASTERN ZONES...WHERE BETTER DAY TIME HEATING HAS OCCURRED. WINDS ARE FAIRLY GUSTY ACROSS THE UPPER GREAT LAKES AHEAD OF THIS TROUGH...WARRANTING SMALL CRAFT ADVISORIES OVER PORTIONS OF LAKE SUPERIOR AND LAKE MICHIGAN. EXPECT THESE WINDS OVER LAND TO SUBSIDE JUST AFTER SUNSET AS DIURNAL HEATING IS LOST. ANOTHER FORECAST CONCERN...ALBEIT MINOR...IS THE POTENTIAL FOR LAKE ENHANCED CLOUD COVER/SHOWERS FOR TOMORROW. AIRMASS TEMPERATURES FALL STARTING LATE TONIGHT...FROM 8C TO 2C...WHICH WILL LEAVE THE DOOR OPEN FOR LAKE PROCESSES TO BEGIN. DECIDED TO PUSH THE POTENTIAL FOR THESE LAKE ENHANCED SHOWERS LATER AND A BIT EAST GIVEN A LOW LEVEL WIND FLOW THAT FAVORS CHANCES EAST OF MUNISING. TOMORROW LOOKS LIKE A COOL DAY WITH HIGHS IN THE 60S AND EVEN UPPER 50S ALONG LAKE SUPERIOR...ANOTHER BREEZY DAY TOO AS COLD AIR ADVECTION ALOFT CONTINUES. && .LONG TERM(MON NIGHT THROUGH NEXT SUNDAY)... MOST OF THE WEEK WILL REMAIN GENERALLY BELOW NORMAL WITH STRONG RIDGING OVER THE WEST WITH AN UPSTREAM UPPER TROUGH REMAINING OVER HUDSON BAY. THIS KEEPS THE FORECAST AREA UNDER GENERAL WEST-NORTHWEST FLOW THROUGH THE PERIOD. AS FOR THE DETAILS OF THE FORECAST...SOME SCATTERED LAKE EFFECT RAIN SHOWER ACTIVITY WILL BE ONGOING ACROSS THE EAST MONDAY NIGHT INTO TUESDAY MORNING. DO NOT EXPECT SIGNIFICANT PCPN FROM THIS WITH LAKE-850MB DELTA-T VALUES GENERALLY IN THE 10-12C RANGE AND LIMITED SYNOPTIC TYPE MOISTURE. NORTHWEST FLOW WILL FAVOR INLAND ALGER/LUCE COUNTIES FOR PCPN...BUT THE SYNOPTIC SUPPORT IS SOMEWHAT UNFAVORABLE ESPECIALLY MONDAY NIGHT INTO TUE MORNING WITH HEIGHT RISES ALOFT AND NEUTRAL OR PERHAPS WEAKLY POSITIVE TEMPERATURE ADVECTION. WITH THAT BEING SAID...HAVE CONTINUED CHC POPS MON NIGHT INTO TUESDAY BUT LOWERED POPS TO 30-40 PCT. OTHERWISE...TUESDAY AFTERNOON AN UPPER DISTURBANCE MOVES INTO LAKE SUPERIOR IN THE NW FLOW ALOFT WHICH MAY HELP TO GENERATE A FEW SHOWERS ACROSS THE REGION TUE AFTN BUT THE DRY AIR ACROSS THE REGION AND LOW LVL RIDGING WILL LIKELY LIMIT CHANCES OF PCPN. AFTER THIS SHORT WAVE MOVES THROUGH...THE SFC RIDGE AXIS MOVES OVER THE FORECAST AREA. THIS WILL LIKELY LEAD TO EARLY DECOUPLING OF WINDS ACROSS THE INTERIOR. THE CALM WINDS COMBINED WITH THE CLEAR SKIES AND COOL DAYTIME TEMPS WITH 850MB TEMPS ONLY AROUND +4C WILL HELP TO ALLOW INTERIOR TEMPS TO DROP INTO THE LOWER 30S. ANOTHER FROST IS LIKELY ACROSS THE INTERIOR. WILL NEED TO WATCH FOR A SOLID FREEZE ESPECIALLY ACROSS THE NORMALLY COLDER LOCATIONS OF INLAND MQT AND IRON COUNTIES. A QUIET BUT CONTINUED COOL DAY ON WED ALTHOUGH THE NEXT SYSTEM WILL BE DEVELOPING OVER THE PLAINS. MODELS ARE IN FAIRLY GOOD AGREEMENT IN SHOWING THIS SYSTEM OVER SOUTHERN LAKE MI BY THU MORNING. ALTHOUGH THE BEST BARCLINICITY WILL LIKELY BE SOUTH OF THE AREA BOTH THE GFS AND ECMWF SHOW DEFORMATION ZONE PCPN AS FAR NORTH AS THE MQT FORECAST AREA WED NIGHT. HAVE THEREFORE INCREASED POPS TO HIGH CHC ACROSS THE SOUTHERN HALF. THE SYSTEM SHOULD QUICKLY MOVE EAST THU ALTHOUGH ANOTHER FRONT WILL MOVE THROUGH FRIDAY. WILL KEEP LOW CHC IN FOR THE AREA FRIDAY...ALTHOUGH MOISTURE RETURN IS MINIMAL SO THE BEST CHANCE WILL BE FURTHER NORTH WHERE THE BETTER DYNAMICS EXIST. ANOTHER COOL DAY ON FRIDAY FOR DAYS 6 AND 7...SATURDAY AND SUNDAY...MODELS ARE IN FAIR AGREEMENT THROUGH THE PERIOD WITH THE PLACEMENT OF A 500MB LOW OVER OVER ONTARIO SATURDAY...WHICH MOVES INTO QUEBEC ON SUNDAY. HOWEVER...THE GFS HAS BETTER RUN TO RUN CONTINUITY THAN THE ECMWF...AND LATEST RUN FROM THE ECMWF IS COMING MORE IN LINE WITH THE GFS. THE MAIN DIFFERENCE BETWEEN THE GFS AND ECMWF IS THE PLACEMENT OF THE 500 MB LOW...WITH THE GFS PLACING THE LOW A LITTLE FURTHER SOUTH. THE 12Z RUN OF THE GFS IS FASTER IN BUILDING AN INVERTED RIDGE INTO THE NORTHERN PLAINS FROM WESTERN CANADA...A TREND THAT IS ALSO BEING DISPLAYED BY THE ECMWF. KEPT POPS FOR EARLY SATURDAY AS A FRONT MOVES OVER EASTERN UPPER MI. ALSO HAVE POPS OVER SOUTHERN UPPER MI AS THE ECMWF SHOWS A SFC FRONT EXTENDING JUST TO OUR SOUTH. TEMPS LOOK TO BE COOL OVER THE WEEKEND AS COOL AIRMASS ASSOCIATED WITH THE UPPER LOW TO THE NORTH MOVES IN. THE 12Z GFS BRING THE 5400M 1000-500MB THICKNESS LINE OVER UPPER MI ON SATURDAY...WHILE THE ECMWF KEEPS THE 5400M LINE FURTHER NORTH. BOTH MODELS ARE TRENDING FURTHER SOUTH WITH THE COOL AIR. IN FACT...EVEN THE WARMEST GUIDANCE STRUGGLED TO GET HIGH TEMPS ON SUNDAY TO 60F IN UPPER MI. WITH THIS IN MIND...TEMPERATURES MAY EVEN NEED TO BE ADJUSTED DOWN. && .AVIATION /FOR THE 18Z TAFS/... VFR CONDITIONS ARE EXPECTED THROUGHOUT THE FORECAST PERIOD. THIS AFTERNOON THERE IS THE POTENTIAL FOR A SHOWER OR THUNDERSTORMS AFFECT THE KSAW AREA. CONFIDENCE WAS TOO LOW TO PUT TS INTO THE TAF THOUGH. ONLY CONCERN FOR THE REST OF TODAY ARE THE GUSTY WINDS AT KCMX...THIS EVENING SKIES EXPECT CLEARING SKIES AND WINDS TO DIMINISH AT BOTH TAF SITES. && .MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST/... STRONG NORTHWEST WINDS OF 25 TO 30 KNOTS WILL PERSIST OVER LAKE SUPERIOR INTO TUESDAY EVENING BEHIND A LOW PRESSURE TROUGH WHICH CROSSES THE UPPER GREAT LAKES THIS EVENING. THEREAFTER HIGH PRESSURE BUILDS INTO THE UPPER GREAT LAKES AND PERSISTS INTO WEDNESDAY. ON WEDNESDAY NIGHT...LOW PRESSURE WILL MOVE OUT OF IOWA AND TRACK ACROSS SOUTHERN LOWER MICHIGAN ON THURSDAY. ON FRIDAY A LOW PRESSURE TROUGH WILL MOVE ACROSS LAKE SUPERIOR...ALLOWING WINDS TO CHANGE FROM SOUTHERLY TO NORTHWESTERLY. DESPITE THESE TWO SYSTEMS...WINDS LOOK TO REMAIN BELOW 20 KNOTS AFTER TUESDAY EVENING. && .MQT WATCHES/WARNINGS/ADVISORIES... UPPER MICHIGAN... NONE. LAKE SUPERIOR... NONE. LAKE MICHIGAN... NONE. && SHORT TERM...PEARSON LONG TERM...MRD AVIATION...PEARSON MARINE...PEARSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 349 PM EDT SUN SEP 12 2010 MIZ005-006-132000- MARQUETTE-ALGER- 349 PM EDT SUN SEP 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING. SMALL HAIL AND GUSTY WINDS TO 40 MPH ARE POSSIBLE AS THE STORMS MOVE EAST AT 40 MPH. THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES EAST OF MARQUETTE THROUGH GRAND MARAIS TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A MODERATE RISK OF RIP CURRENTS ON MONDAY ALONG THE BEACHES OF MARQUETTE AND ALGER COUNTIES. FROST IS POSSIBLE ACROSS FAR INLAND MARQUETTE COUNTY WEST OF NEGAUNEE AS TEMPERATURES DROP INTO THE LOW AND MID 30S. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. MIZ001>004-007-009>014-084-085-132000- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-LUCE-GOGEBIC-IRON- DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON- NORTHERN SCHOOLCRAFT- 349 PM EDT SUN SEP 12 2010 /249 PM CDT SUN SEP 12 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING. SMALL HAIL AND GUSTY WINDS TO 40 MPH ARE POSSIBLE AS THE STORMS MOVE EAST AT 40 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FROST IS POSSIBLE WEDNESDAY MORNING ACROSS THE INTERIOR WEST AS TEMPERATURES COOL INTO THE LOWER 30S. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LSZ162-240>251-263>267-132000- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 349 PM EDT SUN SEP 12 2010 /249 PM CDT SUN SEP 12 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT GALE FORCE GUSTS ARE POSSIBLE EARLY THIS EVENING ACROSS CENTRAL AND EASTERN LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY GALE FORCE GUSTS ARE POSSIBLE EARLY THIS EVENING ACROSS CENTRAL AND EASTERN LAKE SUPERIOR. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-132000- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 349 PM EDT SUN SEP 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE LAKE MICHIGAN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING. SMALL HAIL AND GUSTY WINDS TO 40 MPH ARE POSSIBLE AS THE STORMS MOVE EAST AT 40 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
431 PM EDT SUN SEP 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 2 S MCMILLAN 46.31N 85.69W
09/12/2010 M0.50 INCH LUCE MI TRAINED SPOTTER
&&
JMWIXSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 447 PM EDT SUN SEP 12 2010 MIZ006-122130- ALGER- 447 PM EDT SUN SEP 12 2010 ...SIGNIFICANT WEATHER ALERT FOR ALGER COUNTY UNTIL 530 PM EDT... AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DEERTON...OR 17 MILES SOUTHEAST OF MARQUETTE. THIS STORM WAS MOVING EAST AT 55 MPH. DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... DEERTON... EBEN JUNCTION... AU TRAIN... CHRISTMAS... MUNISING... MELSTRAND... OTHER STORMS WERE ALSO LOCATED NEAR TRENARY AND FISH LAKE. THESE STORMS MAY ALSO PRODUCE SMALL HAIL AND GUSTY WINDS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. MRD
The Marquette radar (KMQT), 108 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260059.